# SDR WVBA201812287001

- Difficulty date: December 16, 2018
- Submitted: December 28, 2018
- Operation: Air carrier
- Aircraft: N59826
- Make and model: Piper PA-31-350
- Aircraft serial: 317652077
- Aircraft time: 20,133 hours
- Engine: Lyc LTIO540J2B
- Engine time: 244 hours
- Propeller: Hartzl HCE3YR2A
- System (JASC): 2842 · Fuel Quantity Sensor
- Part: Transmitter
- Part number: 98120004101
- Part serial: 46610
- Condition: Failed
- Location: Fuel Qty
- Part time: 32 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: N
- Precautionary procedure: O

## Discrepancy

PILOT REPORTED, "RT OUTBOARD FUEL GAUGE READS FULL CLOCKWISE - ALL THE TIME." FUEL QUANTITY SYSTEM WAS DEFERRED PER MEL 28-4 "FUEL QUANTITY INDICATORS" ON DMR #5111 CATEGORY "C" WITH A DURATION OF 10 DAYS. 

THE AIRCRAFT WAS BROUGHT IN FOR MAINTENANCE ON 27 DECEMBER 2018 AFTER FLYING 2.5 HOURS SINCE DEFERRAL.
 
DURING TROUBLESHOOTING THE RIGHT INBOARD AUX FUEL SENDER WAS FOUND TO BE DEFECTIVE AND SHOWED AN INDICATION THAT ABNORMALLY HIGH HEAT HAD BEEN GENERATED DURING THE TIME OF THE SENDER'S FAILURE. THERE WAS EVIDENCE OF HEAT DISCOLORATION AND POSSIBLE SMOKE STAINS ON THE SENDER'S WIPER CASE AND SUPPORT BRACKET. DISASSEMBLY OF THE WIPER CASE REVEALED THAT THE WIPER WAS DEFORMED DUE TO HIGH HEAT AND THE POTENTIOMETER STRIP WAS DAMAGED BY WHAT APPEARS TO BE ELECTRICAL ARCING. THERE WAS EVIDENCE OF MELTED PLASTIC AND SMOKE RESIDUE INSIDE AND OUTSIDE THE WIPER CASE.

THERE WAS NO DAMAGE INFLICTED IN THE FUEL CELL OR THE WIRING TO/FROM THE FUEL QUANTITY SENDER.
